Alert archive / Nebraska / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 72, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at May 22, 2004, 7:59 PM CDT for Custer County, Nebraska. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 22, 2004, 7:59 PM CDT (00:59 UTC)
- Expired
- May 22, 2004, 8:45 PM CDT
- In force
- 46 min
- Issued by
- NWS North Platte, NE
- Area
- Counties, with a storm outline in the text
County Custer County, NE
The radar
The North Platte radar (KLNX), 91 km from the middle of the area, began a volume at 01:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 22, 3:45 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 1.0 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 309 J/kg
- Mixed-layer CIN
- -108 J/kg
- Mixed-layer LCL
- 1420 m above ground
- 0-6 km bulk shear
- 60 kt
- 0-1 km storm-relative helicity
- 72 m²/s²
- 0-3 km storm-relative helicity
- 157 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 6.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KLBF 230059 SVRLBF NEC041-230145- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORTH PLATTE NE 758 PM CDT SAT MAY 22 2004 THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CUSTER COUNTY IN CENTRAL NEBRASKA * UNTIL 845 PM CDT * AT 752 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 14 MILES SOUTHWEST OF CALLAWAY TO CALLAWAY TO 6 MILES SOUTHEAST OF OCONTO...AND MOVING NORTHEAST AT 40 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR... CALLAWAY AROUND 810 PM CDT BERWYN AND ANSLEY AROUND 820 PM CDT MASON CITY AROUND 825 PM CDT BROKEN BOW AND WESTERVILLE AROUND 835 PM CDT WEISSERT AROUND 845 PM CDT A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM. LAT...LON 4159 10012 4106 10014 4108 9926 4164 9925 $$ JWS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 3:03 PM CDT, 4 hours 56 minutes earlier.
Area forecast discussion, May 22, 3:03 PM CDT, 4 hours 56 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTH PLATTE NE 303 PM CDT SAT MAY 22 2004 ...FORECAST CONCERNS SEVERE WEATHER/TORNADO POTENTIAL THIS EVENING... .NEAR TERM...SFC LOW APPEARS TO BE RETROGRADING WEST NR THE CO/NEB/KS BORDER AT 19Z PERHAPS SETTING UP A DANGEROUS TRIPLE PT VCNTY KIML. WEAK COLD FRONT/THETA E ADVECTION IS MOVING S THRU HOOKER-LOGAN COUNTY. STG MID LEVEL FRONTOGENESIS JUST NORTH OF THAT AREA AIDING MID LEVEL MOISTURE POOLING. A 250 MB SPEED MAX IS NOW POISED TO MOVE OUT OF COLO AND THRU FCST AREA. 18Z LBF MODIFIED SOUNDING FOR MCK INDICATES -11 LI. SHEAR IS ADEQUATE FOR SUPERCELL DEVELOPMENT WITH PRIMARY TORNADO THREAT EXTENDING ALONG AND EAST OF A LINE FROM IML-LBF-BBW. KEAR OBS DEWPOINT IN THE LOWER 60S SUGGEST MOISTURE IS VERY SHALLOW AND THEREFORE FAILING TO REACH LBF OR LXN. STNARY WARM FRONT AT 19Z IS DRAPED FARTHER SOUTH FROM KIML-KMCK LINE WHERE DEEPER MOISTURE IS LIKELY PRESENT FOR TORNADO FORMATION. EXCELLENT WAA WITH TEMPS IN THE MID 90S ACROSS CNTL KS APPEARS AIMED AT SCNTL NEB BUT A SLIGHT BACKING COULD OCCUR WHICH WOULD PRODUCE EVEN GREATER INSTABILITY ACROSS SWRN NEB THIS AFTN. ALL SAID...EXPECT AN ACTIVE EVENING AHEAD...MOSTLY ALONG AND SOUTH OF HIGHWAY 2 WITH TORNADO THREAT GREATEST FROM KIML-KLBF-KBBW LINE. BEYOND...LITTLE CHANGE TO THE GOING FORECAST. ACTIVE SEVERE WEATHER PATTERN CONTINUES. && .LBF...WATCHES/WARNINGS/ADVISORIES...TORNADO WATCH UNTIL 7 PM MDT (8 PM CDT) PARTS OF WESTERN/NORTH CENTRAL NEBRASKA. && CDC
Hazardous weather outlook, May 22, 3:00 PM CDT, 4 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTH PLATTE NE 300 PM CDT SAT MAY 22 2004 NEZ004>010-022>029-035>038-056>059-069>071-094-231100- ARTHUR-BLAINE-BOYD-BROWN-CHASE-CUSTER-DEUEL-EASTERN CHERRY-FRONTIER- GARDEN-GARFIELD-GRANT-HAYES-HOLT-HOOKER-KEITH-KEYA PAHA-LINCOLN- LOGAN-LOUP-MCPHERSON-PERKINS-ROCK-SHERIDAN-THOMAS-WESTERN CHERRY- WHEELER- INCLUDING THE CITIES OF...AINSWORTH...ARNOLD...ARTHUR...BASSETT... BIG SPRINGS...BREWSTER...BROKEN BOW...BURWELL...CHAPPELL...CURTIS... GORDON...GRANT...HAY SPRINGS...HAYES CENTER...IMPERIAL...MULLEN... NORTH PLATTE...ONEILL...OGALLALA...OSHKOSH...RUSHVILLE...SPENCER... SPRINGVIEW...STAPLETON...TAYLOR...THEDFORD...TRYON AND VALENTINE 300 PM CDT SAT MAY 22 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEBRASKA. .DAY ONE...TONIGHT SEVERE THUNDERSTORM DEVELOPMENT WILL BE POSSIBLE OVER ALL OF THE OUTLOOK AREA THROUGH THE EARLY MORNING HOURS. A FRONTAL BOUNDARY AT THE SURFACE EXTENDING FROM SOUTHWEST TO NORTHEAST ACROSS THE OUTLOOK AREA. THIS FRONT WILL SERVE AS A FOCUS FOR THUNDERSTORM DEVELOPMENT AS A SERIES OF UPPER LEVEL DISTURBANCES WILL MOVE OUT OF THE CENTRAL ROCKIES ALONG WITH STRONG WINDS ALOFT. LARGE HAIL...DAMAGING WINDS WILL BE THE PRIMARY THREATS ACROSS THE OUTLOOK AREA AS A WHOLE. HOWEVER A FEW STORMS THAT FORM NEAR OR ALONG THE FRONTAL BOUNDARY WILL HAVE THE CAPABILITY OF PRODUCING A TORNADO. AT THIS POINT THE AREA FOR GREATEST RISK OF TORNADO DEVELOPMENT WILL BE NEAR AND SOUTH OF HIGHWAY 2. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE FRONT CONTINUING OVER NEBRASKA THROUGH TUESDAY WILL RESULT IN A CHANCE OF THUNDERSTORMS EACH DAY UNTIL WEDNESDAY. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS SUNDAY IN NORTH CENTRAL THROUGH NORTHWEST NEBRASKA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL PROBABLY BE NECESSARY THIS AFTERNOON AND TONIGHT...AND ACTIVATION MAY BE REQUIRED SUNDAY. 13
In the hours before
Local storm report, May 22, 7:14 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
714 PM CDT SAT MAY 22 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0640 PM TSTM WND GST 6 N WALLACE 40.92N 101.16W
05/22/2004 60 MPH LINCOLN NE AIRPLANE PILOT
CORRECTION FOR PREVIOUS LSR
0710 PM HAIL 1 NNW OCONTO 41.15N 99.77W
05/22/2004 1.75 INCH CUSTER NE AIRPLANE PILOT
0712 PM TORNADO 3 S ANSLEY 41.24N 99.38W
05/22/2004 CUSTER NE LAW ENFORCEMENT
ALONG HWY
&&
MBLocal storm report, May 22, 7:18 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
718 PM CDT SAT MAY 22 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0717 PM TORNADO 3 W ANSLEY 41.29N 99.44W
05/22/2004 CUSTER NE TRAINED SPOTTER
&&
MBLocal storm report, May 22, 7:37 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
737 PM CDT SAT MAY 22 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0647 PM HAIL 5 NW BREWSTER 41.99N 99.93W
05/22/2004 0.88 INCH BLAINE NE TRAINED SPOTTER
&&
MBLocal storm report, May 22, 7:43 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
743 PM CDT SAT MAY 22 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0715 PM TSTM WND GST 13 N EUSTIS 40.85N 100.03W
05/22/2004 60 MPH DAWSON NE TRAINED SPOTTER
&&
MBLocal storm report, May 22, 7:49 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
749 PM CDT SAT MAY 22 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0610 PM HAIL HALSEY 41.90N 100.27W
05/22/2004 0.75 INCH THOMAS NE TRAINED SPOTTER
&&
MBLocal storm report, May 22, 7:56 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
756 PM CDT SAT MAY 22 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0422 PM HAIL 15 S MULLEN 41.82N 101.04W
05/22/2004 0.75 INCH HOOKER NE TRAINED SPOTTER
&&
MBThe office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 22, 7:14 PM CDT | Severe Thunderstorm Warning | LBF | Lincoln | 16 min |
| May 22, 7:15 PM CDT | Tornado Warning | LBF | Custer | 45 min |
| May 22, 7:27 PM CDT | Tornado Warning | LBF | Lincoln | 33 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.